Oral drug challenges in non-steroidal anti-inflammatory drug-induced urticaria, angioedema and anaphylaxis
Article first published online: 14 JUN 2012
© 2011 The Authors. Internal Medicine Journal © 2011 Royal Australasian College of Physicians
Internal Medicine Journal
Volume 42, Issue 6, pages 665–671, June 2012
How to Cite
Chaudhry, T., Hissaria, P., Wiese, M., Heddle, R., Kette, F. and Smith, W. B. (2012), Oral drug challenges in non-steroidal anti-inflammatory drug-induced urticaria, angioedema and anaphylaxis. Internal Medicine Journal, 42: 665–671. doi: 10.1111/j.1445-5994.2011.02601.x
- Issue published online: 14 JUN 2012
- Article first published online: 14 JUN 2012
- Accepted manuscript online: 7 OCT 2011 07:49AM EST
- Received 26 May 2011; accepted 21 July 2011.
Background: Urticaria, angioedema and anaphylaxis are common adverse reactions to non-steroidal anti-inflammatory drugs (NSAIDs).
Aim: To investigate the clinical characteristics of NSAID-induced acute hypersensitivity reactions with structured oral drug challenges.
Methods: Patients with NSAID-induced urticaria, angioedema or anaphylaxis were challenged with either the homologous NSAID to confirm diagnosis or a heterologous NSAID to investigate cross-reactivity. Data were analysed retrospectively and supplemented by a telephone questionnaire.
Results: Sixty-eight patients (mean age 48.3, 53 females) reported a total of 75 instances of NSAID-induced reactions of which 64% were purely cutaneous and 36% were systemic anaphylaxis. Ibuprofen was the most frequent cause of reactions (35%), however, diclofenac was the most frequent cause of anaphylaxis (48%). Seventeen out of 40 (43%) homologous NSAID challenges were positive; presentation with anaphylaxis or reaction to diclofenac predicted a positive challenge. Only 7 of 28 (25%) of heterologous NSAID challenges were positive. Structured challenges enabled us to identify 23 (34%) patients with selective reactivity to a single NSAID, 19 (28%) patients with cross-reactivity to multiple NSAIDs and 23 (34%) patients in whom NSAID hypersensitivity was not reproduced. Selective reactors presented most often with anaphylaxis and some had a background of beta-lactam antibiotic allergy. Cross-reactive patients often had a background of chronic urticaria and presented with milder reactions.
Conclusion: In the absence of a reliable in vitro test, structured drug challenges allow identification of selective and cross-reactive NSAID hypersensitivity syndromes. NSAID-induced anaphylaxis is often associated with selective hypersensitivity and patients may not need to avoid other NSAIDs.